Alert archive / Kansas / Wind Advisories in 2022
Wind Advisory 3, NWS Topeka, KS
NWS Topeka, KS issued this wind advisory at Mar 17, 2022, 2:10 PM CDT for 23 counties in Kansas. It was in force for 22 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2022, 2:10 PM CDT (19:10 UTC)
- Expired
- Mar 18, 2022, 12:00 PM CDT
- In force
- 22 hr
- Issued by
- NWS Topeka, KS
All 23 counties
Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1636 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424 WWUS73 KTOP 171910 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 210 PM CDT Thu Mar 17 2022 KSZ008-020-034-180300- /O.NEW.KTOP.WI.Y.0003.220317T1910Z-220318T0300Z/ Republic-Cloud-Ottawa- Including the cities of Belleville, Concordia, Minneapolis, and Bennington 210 PM CDT Thu Mar 17 2022 ...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WHAT...Northeast winds 25 to 30 mph with gusts up to 50 mph. * WHERE...Republic, Cloud and Ottawa Counties. * WHEN...Until 10 PM CDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ009>012-021>024-035>038-180315- /O.NEW.KTOP.WI.Y.0003.220317T2000Z-220318T1700Z/ Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Dickinson-Geary-Morris-Wabaunsee- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, Holton, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico 210 PM CDT Thu Mar 17 2022 ...WIND ADVISORY IN EFFECT UNTIL NOON CDT FRIDAY... * WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Until noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ026-039-040-054>056-058-059-180315- /O.NEW.KTOP.WI.Y.0003.220318T0000Z-220318T1700Z/ Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 210 PM CDT Thu Mar 17 2022 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO NOON CDT FRIDAY... * WHAT...North winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Jefferson, Shawnee, Douglas, Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 7 PM this evening to noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && Baerg $$
3 follow-up statements
632 WWUS73 KTOP 180259 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 959 PM CDT Thu Mar 17 2022 KSZ008-020-034-180400- /O.EXP.KTOP.WI.Y.0003.000000T0000Z-220318T0300Z/ Republic-Cloud-Ottawa- Including the cities of Belleville, Concordia, Minneapolis, and Bennington 959 PM CDT Thu Mar 17 2022 ...WIND ADVISORY WILL EXPIRE AT 10 PM CDT THIS EVENING... The wind advisory will be replaced with a winter weather advisory at 10 PM this evening. After this time, winds will continue to gust up to 50 MPH while rain gradually changes to snow overnight. This will result in poor visibility with near blizzard conditions possible. $$ KSZ009>012-021>024-035>038-181100- /O.CON.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/ Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Dickinson-Geary-Morris-Wabaunsee- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, Holton, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico 959 PM CDT Thu Mar 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT FRIDAY... * WHAT...North winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Until noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ026-039-040-054>056-058-059-181100- /O.CON.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/ Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 959 PM CDT Thu Mar 17 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT FRIDAY... * WHAT...North winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Jefferson, Shawnee, Douglas, Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...From 7 PM this evening to noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
441 WWUS73 KTOP 180851 AAA NPWTOP URGENT - WEATHER MESSAGE...UPDATED National Weather Service Topeka KS 351 AM CDT Fri Mar 18 2022 KSZ009>012-021>024-035>038-181700- /O.CON.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/ Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Dickinson-Geary-Morris-Wabaunsee- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, Holton, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico 351 AM CDT Fri Mar 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Portions of central, east central, north central and northeast Kansas. * WHEN...Until noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ KSZ026-039-040-054>056-058-059-181700- /O.CON.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/ Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 351 AM CDT Fri Mar 18 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON CDT TODAY... * WHAT...North winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...Jefferson, Shawnee, Douglas, Lyon, Osage, Franklin, Coffey and Anderson Counties. * WHEN...Until noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
087 WWUS73 KTOP 181651 NPWTOP URGENT - WEATHER MESSAGE National Weather Service Topeka KS 1151 AM CDT Fri Mar 18 2022 KSZ009>012-021>024-035>038-181800- /O.EXP.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/ Washington-Marshall-Nemaha-Brown-Clay-Riley-Pottawatomie-Jackson- Dickinson-Geary-Morris-Wabaunsee- Including the cities of Washington, Hanover, Clifton, Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, Seneca, Hiawatha, Horton, Clay Center, Manhattan, Wamego, St. Marys, Holton, Abilene, Herington, Junction City, Council Grove, Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, and Paxico 1151 AM CDT Fri Mar 18 2022 ...WIND ADVISORY WILL EXPIRE AT NOON CDT TODAY... North winds will remain breezy this afternoon, but are no longer expected to reach advisory levels. Thus, the Wind Advisory will be allowed to expire. $$ KSZ026-039-040-054>056-058-059-181800- /O.EXP.KTOP.WI.Y.0003.000000T0000Z-220318T1700Z/ Jefferson-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, Nortonville, Topeka, Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, and Garnett 1151 AM CDT Fri Mar 18 2022 ...WIND ADVISORY WILL EXPIRE AT NOON CDT TODAY... North winds will remain breezy this afternoon, but are no longer expected to reach advisory levels. Thus, the Wind Advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 17, 12:40 PM CDT, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 17, 12:40 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1240 PM CDT Thu Mar 17 2022 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 322 AM CDT Thu Mar 17 2022 Key messages: - Widespread, much needed rain is on its way later this afternoon and evening. A quick transition to snow may bring minor accumulations over far north central Kansas early Friday morning. - After a cooler Friday, temps recover into the 60s and 70s this weekend. Elevated fire conditions return Sunday afternoon. - Active pattern carries rain chances Monday and Tuesday, followed by cooler temperatures mid-week. Mid to high level clouds are increasing ahead of the next mid level shortwave trough to impact the region, as the axis enters southern CO this morning. Inverted sfc trough axis stretches from the Texas panhandle into north central Kansas, resulting in a range of temps over the CWA. East central areas are mild in the lower 60s with southerly winds while north central KS is around 50 degrees with light northerly winds. Wind speeds are going to quickly increase by mid morning however as the midlevel wave translates into the panhandles and eventually southern Kansas this evening. North central and portions of northeast Kansas pickup from the northeast at 15 to 25 mph sustained with gusts in excess of 35 mph throughout the afternoon. Temps are much cooler here with the CAA inhibiting highs to the low and mid 50s. South of the front across east central KS, upper 60s to low 70s are the norm before the front moves through during the afternoon, shifting winds to the northeast at 15 to 25 mph sustained. Held off on a wind advisory at this point, but could certainly see the potential towards early evening as the system deepens and strong frontogenesis induces a tightening pressure gradient stretching throughout the CWA. Forecast wind gusts are up to 50 mph overnight with sustained speeds are from 20 to 25 mph. In terms of precip, did not make major changes to QPF amounts. I did however delay the start of rain chances to the early afternoon over north central KS and late afternoon/early evening elsewhere. Observations coupled with short term guidance show an initial wave developing precip across southern NE, possibly impacting far northern KS by early afternoon. The main rain show develops over southwest KS in the afternoon before lifting northeast into our area by early evening. Rain may be heavy at times throughout the overnight period, totaling from 0.75 to just over 1 inch of rainfall into Friday afternoon. Isolated thunderstorms remain possible towards east central KS where MUCAPE increases to around 500 J/KG. This is short lived however, diminishing as the heavy rain axis moves in. Much of the forecast focused on the snow potential overnight as strong frontogenetical forcing noted at 600-850 mb enhances precipitation bands in the vicinity of central KS. Model guidance is varying on how quickly temps fall into the middle 30s, leading to some uncertainty on snowfall transitions and any accumulations. Areas where the frontogenetical bands coincide with near freezing temps may see several inches of snow, however confidence is decent that this occurs west of the CWA, with little impacts expected to north central Kansas. Light snow accumulations on grassy and elevated surfaces are possible with amounts ranging from a trace to 1 inch. Highest amounts up to 2 inches are centered north of highway 36, near the Nebraska border from Republic through Marshall counties. Decided to forgo on an advisory at this point, due to the warm ground temps, light accumulations, and minimal impacts with the snowfall timing being brief and during the overnight period. The rain may linger into Friday afternoon, especially towards eastern Kansas as the upper trough slowly exits in the early evening. The cloud cover and rain cools highs a few more degrees with readings around 50 degrees. Weekend remains pleasant with highs Saturday rebounding into the 60s, 70s likely by Sunday as south winds increase from 15 to 20 mph sustained. RH values drop to near 30%,creating elevated fire weather concerns in the afternoon. The next slow moving upper trough is progged to bring another round of rainfall to the region Monday afternoon through Tuesday. At this time, best chances for thunder are south of the CWA. Cooler, near normal highs return mid next week in the 50s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1236 PM CDT Thu Mar 17 2022 VFR conditions will continue into the evening hours. Flight conditions will gradually deteriorate into the evening and overnight as precipitation overspreads the area from west to east. IFR conditions are expected to begin by 06Z and persisting through much of the morning hours. Northeast winds will back to the north and increase to 25-35 MPH with gusts up to 45 MPH from late this afternoon into Friday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...22 AVIATION...Baerg
Hazardous weather outlook, Mar 17, 3:26 AM CDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 326 AM CDT Thu Mar 17 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-180830- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 326 AM CDT Thu Mar 17 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight Isolated non-severe thunderstorms are possible late this afternoon into early evening for portions of east central and northeast Kansas, generally south of Interstate 70. Light snow is expected across portions of north central and northeast Kansas after midnight. Light snow accumulations from a trace to 2 inches are possible, likely accumulating on grassy and elevated surfaces. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:07 PM CDT | Winter Weather Advisory | TOP | Clay, Cloud, Marshall, Nemaha, Ottawa, Republic and 1 more | 19 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.